Once a nurse in her home country of the Dominican Republic, Ms. N, aged 42 years, was hired by a U.S. cancer center after getting her nursing credentials here.

The work was routine and mainly involved administering chemotherapy to patients. She had worked with the center for two years, and one of her patients was Mr. D, aged 58 years, who was on a course of chemotherapy with doxorubicin.


Mr. D had been battling prostate cancer for several years. He had undergone a prostatectomy and radiation therapy, but his cancer returned and had metastasized to other parts of his body. 


Mr. D came in for one of his infusion appointments. Ms. N greeted him and made him comfortable. She prepared the infusion of doxorubicin, and using a needle, connected the infusion through the patient’s implanted port.

As Ms. N made small talk with the patient, she obtained a blood return and began administering the chemotherapy. After making sure the patient was comfortable, she went on to her other patients and duties. She checked on Mr. D 15 minutes later and noted in his file that he was reading comfortably. 


However, sometime later, after about half of the chemotherapy solution had been infused, Mr. D stretched out his arm to reach an item on a nearby table and felt an immediate sharp pain followed by a burning sensation at the site of the port. He called Ms. N and explained what had happened. The nurse palpated the site, felt no fluid, obtained a rapid blood return, and continued the patient’s infusion, reassuring him that all was fine.


When Ms. N’s shift ended, she turned her patients over to the next nurse, and she went home. An hour later, when Mr. D’s infusion was done, the new nurse examined him and found an accumulation of fluid under the patient’s skin at the site of the port.

She immediately notified the director of nursing and the patient’s physician, and all agreed that an extravasation had occurred. Ice was applied to the affected site, and Mr. D was discharged with an oil to apply to the skin.

Later that day, the cancer center contacted the patient to return for the administration of an antidote (dexrazoxane hydrochloride). The next day, Mr. D was asked to return again for a second antidote administration.